Article: Hypomagnesaemia due to use of proton pump inhibitors - a review (abstract) - May - NJM
Issue: 2009 > May > review

Hypomagnesaemia due to use of proton pump inhibitors - a review



REVIEW
M.T. Kuipers, H.D. Thang, A.B. Arntzenius
AbstractPDF

Abstract

Magnesium homeostasis is essential for many intracellular processes and depends on the balance of intestinal absorption and renal excretion. Hypomagnesaemia may arise from various disorders.
We review the literature on hypomagnesaemia due to the use of proton pump inhibitors, as illustrated by a case of a 76-year-old woman with muscle cramps and lethargy caused by hypomagnesaemia and hypocalcaemia with a low parathyroid hormone level while using esomeprazole, a proton pump inhibitor (PPI). After oral magnesium repletion both abnormalities resolved. Fractional magnesium excretion was low, excluding excessive renal loss. A causal relation with PPI use was supported by the recurrence of hypomagnesaemia after rechallenge. In the past decade our understanding of transcellular magnesium transport was enhanced by the discovery of several gene
mutations i.e. transient receptor potential melastin (TR PM) 6 and 7. In this light we discuss the possible aetiology of proton pump inhibitor related hypomagnesaemia.